The first step in treating the patient with ED is to take a thorough sexual, medical, and psychosocial history. Questionnaires are available to assist clinicians in obtaining important patient data. (See Presentation.) Successful treatment of sexual dysfunction has been demonstrated to improve sexual intimacy and satisfaction, improve sexual aspects of quality of life, improve overall quality of life, and relieve symptoms of depression. (See Treatment.)
Vascular damage may result from radiation therapy to the pelvis and prostate in the treatment of prostate cancer.  Both the blood vessels and the nerves to the penis may be affected. Radiation damage to the crura of the penis, which are highly susceptible to radiation damage, can induce ED. Data indicate that 50% of men undergoing radiation therapy lose erectile function within 5 years after completing therapy; fortunately, some respond to one of the PDE5 inhibitors.
The American Urological Association Guideline on the Management of ED states oral PDE5i are considered first line therapy for the treatment of ED, unless contraindicated (57). Sildenafil, the first oral PDE5i, was introduced in 1998 and has revolutionized ED therapy due to its broad applicability, effectiveness and safety profile. PDE5i work by preventing hydrolysis of cGMP by the PDE5 enzyme in the smooth muscle of the corpora cavernosa. cGMP degradation typically leads to smooth muscle contraction and detumescence prevented by PDE5i administration. Two other PDE5i, vardenafil and tadalafil are other PDE5i with different pharmacokinetics, PDE receptor selectivity and side effect profiles.
In rare cases, the drug Viagra ® can cause blue-green shading to vision that lasts for a short time. In rare cases, the drug Cialis® can cause or increase back pain or aching muscles in the back. In most cases, the side effects are linked to PDE5 inhibitor effects on other tissues in the body, meaning they are working to increase blood flow to your penis and at the same time impacting other vascular tissues in your body. These are not ‘allergic reactions'.